Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Jul 20, 2021, 5:21 PM MST for Gila County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2021, 5:21 PM MST (00:21 UTC)
- Expired
- Jul 20, 2021, 6:00 PM MST
- In force
- 39 min
- Issued by
- NWS Phoenix, AZ
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 57 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 876 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 3033 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
050 WWUS85 KPSR 210021 SPSPSR Special Weather Statement National Weather Service Phoenix AZ 521 PM MST Tue Jul 20 2021 AZZ547-556-558-210100- Tonto Basin AZ-Rio Verde/Salt River AZ- Pinal/Superstition Mountains AZ- 521 PM MST Tue Jul 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL COUNTIES UNTIL 600 PM MST... At 521 PM MST, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Apache Lake, or 13 miles north of Superior, moving northwest at 10 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Apache Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3353 11100 3341 11103 3342 11134 3369 11120 TIME...MOT...LOC 0021Z 113DEG 10KT 3348 11111 $$ JS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 20, 4:35 PM MST, 46 minutes earlier.
Area forecast discussion, Jul 20, 4:35 PM MST, 46 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 435 PM MST Tue Jul 20 2021 .UPDATE...Updated Aviation Discussion... && .SYNOPSIS... Abundant monsoon moisture will continue to bring daily chances for at least isolated to scattered showers and thunderstorms across much of Arizona with a tendency to mostly favor the higher terrain of eastern Arizona, especially for the first half of the week. Near normal temperatures are favored through midweek, followed by below normal by late in the week. More scattered to possibly widespread storms are expected for the second half of the week and into the weekend as a more organized weather system is expected to affect the region. Storms will be capable of producing both locally heavy rain, strong winds, and blowing dust. && .DISCUSSION... Showers and thunderstorms scooted across the Phoenix metro and southwest AZ/southeast CA this morning, dropping 0.10 to 0.25" of rain over a few fortunate spots, in response to a passing inverted trough and nearly 1500 j/kg of CAPE. Often, morning convection will spoil storm chances for the afternoon and the morning HREF showed a relatively quiet day for our forecast area. However, latest radar trends indicate that may not be the case with multiple thunderstorms now developing southwest, east, and north of the Phoenix metro. Storms forming over the higher terrain is not surprising but does cause some pause as to whether or not we can get more storms into the lower desert today than previously thought. The latest aircraft soundings show less inhibition with a weaker midlevel cap and much more instability than guidance suggested...but those soundings may not be adequately sampling the storm environment either. Lower desert storm chances for this afternoon are ~10-25%. Overall, water vapor analysis shows a ridge of high pressure centered over the Colorado Rockies with a fairly moist air mass stretching from tropical Mexico through the Intermountain West. The H5 ridge center will continue to weaken while settling close to the Four Corners region over the next day or two, providing stronger southeasterly flow through southern Arizona. This position will keep the monsoon in gear with chances for thunderstorms seemingly every day. PV anomalies associated with a modest midlevel jet streak over western TX and New Mexico are expected to move through the region later this week, potentially increasing chances for thunderstorms perhaps as early as Wednesday evening, but more likely Thursday and/or Friday. Aside from the aforementioned 1500 j/kg CAPE, the 12z KPSR sounding also showed a whopping 2.13" in precipitable water, exceeding the daily maximum for date according to SPC Sounding Climatology. Daytime mixing should lower PWs somewhat, but not by all that much, as the latest aircraft soundings out of Sky Harbor also measured 1.98" PW. These moisture levels are much more typical of a late August tropical airmass rather than July 20th. This ultimately means that any thunderstorms that do develop will have the potential for producing heavy rain that could cause flash flooding. To illustrate, a thunderstorm that developed rapidly over the Bradshaw Mountains around noon dumped nearly 3.00" of rain over one gauge within one hour, and exceeded rainfall rates of 1.00"/hr over a few other rain gauges! That does not mean every storm will dump that much rain but it does not take nearly that much rain to cause flooding in our arid environment. The threat for flash flooding is anticipated to increase daily through the end of this week as storm chances and coverage are also forecast to increase. Temperatures through Wednesday are expected to be near seasonal norms to slightly above normal across western deserts before dropping several degrees as the storm chances increase and the upper low moves into the area late week. Latest NBM has Wednesday as the warmest day and Friday and Saturday as the coolest. NBM is even supporting a 30% chance for sub-90 degree highs Friday and Saturday in Phoenix. Temperatures should warm back up during early next week as the pattern continues to shift with ensemble guidance supporting a transition to increased south to southwest flow and a gradual drying trend. && .AVIATION...Updated at 2335Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: As expected, storm activity today has been fairly limited with the current activity well west of Phoenix. For the rest of the afternoon/evening, expect little if any aviation impacts with prevailing light westerly winds. Can't completely rule out a minor outflow during the evening hours, potentially shifting winds, but chances are pretty low (less than 20%). Tonight, expect a more typical diurnal shift to easterly winds. As far as Wednesday is concerned, expecting easterly winds to persist into the early afternoon hours with a typical diurnal switch to westerly during the mid/late afternoon hours. Prospects for convective activity impacting the terminals look better for Wed evening (30-40%) with an even better chance for easterly outflows (60-70%). Current timing of a potential wind switch to easterly Wednesday evening is somewhere in a 01-03Z time period. Southeast California/Southwest Arizona including KIPL and KBLH: Generally quiet conditions will prevail with winds favoring the south at both KIPL and KBLH through Wednesday afternoon. Can't completely rule out a few isolated showers or storms Wednesday afternoon, mainly across southwest Arizona, but it is unlikely to impact the terminals. && .FIRE WEATHER... Friday through Tuesday: No major changes to the forecast...Lower than normal afternoon temperatures and ample monsoonal moisture will persist. Storm activity is anticipated to spread as far west as southeast California with most storms having good potential for wetting rain (0.10" or more). The best potential for more widespread storm activity will likely be Thursday through Friday and into Saturday as an upper level disturbance moves through the region. Threats from storms will continue to involve locally heavy rainfall and flash flooding along with strong outflow winds and localized downbursts within storms. Significant flooding may be experienced on previously burned areas of Gila County, particularly during the second half of the week. Min RH levels are expected to be in the 25-40% range across south-central Arizona (30-50% higher terrain of south- central AZ) and 20-30% across southeast California and southwest Arizona. Max RH levels, outside of storms, will be 45-70% most places (60-90% higher terrain of south-central AZ). Apart from thunderstorms, winds will favor familiar diurnal patterns. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...AD/Benedict AVIATION...Kuhlman FIRE WEATHER...Smith/Kuhlman
In the hours before
Special weather statement, Jul 20, 4:23 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
423 PM MST Tue Jul 20 2021
AZZ533-210015-
Central La Paz AZ-
423 PM MST Tue Jul 20 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 515 PM MST...
At 423 PM MST, Doppler radar was tracking a strong thunderstorm 19
miles southeast of Salome, or 31 miles west of Tonopah, moving
northwest at 10 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Salome, Vicksburg, Brenda, Vicksburg Junction, Wenden and Harcuvar.
This includes the following highways...
AZ Interstate 10 between mile markers 29 and 68.
US Highway 60 between mile markers 31 and 63.
AZ Route 72 between mile markers 40 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3350 11333 3341 11352 3346 11366 3347 11394
3367 11405 3387 11376 3389 11354
TIME...MOT...LOC 2323Z 149DEG 10KT 3353 11348
JSSpecial weather statement, Jul 20, 4:30 PM MST, 51 minutes before
Special Weather Statement National Weather Service Phoenix AZ 430 PM MST Tue Jul 20 2021 AZZ534-538-210015- Aguila Valley AZ-Tonopah Desert AZ- 430 PM MST Tue Jul 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 515 PM MST... At 430 PM MST, Doppler radar was tracking a strong thunderstorm 9 miles south of Aguila, or 23 miles southwest of Wickenburg, moving north at 20 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Aguila. This includes US Highway 60 between mile markers 78 and 90. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3372 11302 3371 11318 3400 11332 3400 11308 TIME...MOT...LOC 2330Z 164DEG 17KT 3382 11312 JS
Special weather statement, Jul 20, 4:47 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
447 PM MST Tue Jul 20 2021
AZZ552-556-558-210030-
Tonto Basin AZ-Superior AZ-Pinal/Superstition Mountains AZ-
447 PM MST Tue Jul 20 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 530
PM MST...
At 447 PM MST, Doppler radar was tracking a strong thunderstorm over
Top-Of-The-World, or 8 miles northeast of Superior, moving west at 5
mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Superior and Top-Of-The-World.
This includes the following highways...
US Highway 60 between mile markers 226 and 240.
AZ Route 177 between mile markers 166 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3344 11094 3330 11091 3325 11109 3335 11116
3345 11113
TIME...MOT...LOC 2347Z 079DEG 6KT 3337 11100
JSLocal storm report, Jul 20, 5:12 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
512 PM MST TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND GST 4 SW VICKSBURG 33.71N 113.81W
07/20/2021 M56 MPH LA PAZ AZ MESONET
MESONET STATION EW4845 SALOME.
&&
JTSpecial weather statement, Jul 20, 5:15 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
515 PM MST Tue Jul 20 2021
AZZ533-210100-
Central La Paz AZ-
515 PM MST Tue Jul 20 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 600
PM MST...
At 515 PM MST, Doppler radar was tracking a strong thunderstorm near
Brenda, or 34 miles southeast of Parker, moving northwest at 10 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Quartzsite, Salome, Vicksburg, Bouse, Wenden and Harcuvar.
This includes the following highways...
AZ Interstate 10 between mile markers 13 and 33.
US Highway 60 between mile markers 31 and 33, and between mile
markers 51 and 61.
AZ Route 72 between mile markers 24 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3367 11397 3353 11400 3350 11412 3350 11435
3374 11432 3397 11407 3398 11383 3391 11358
3382 11354 3376 11358 3372 11365 3376 11378
3374 11392
TIME...MOT...LOC 0015Z 137DEG 10KT 3367 11404
JSSpecial weather statement, Jul 20, 5:21 PM MST, 0 minutes before
Special Weather Statement National Weather Service Phoenix AZ 521 PM MST Tue Jul 20 2021 AZZ547-556-558-210100- Tonto Basin AZ-Rio Verde/Salt River AZ- Pinal/Superstition Mountains AZ- 521 PM MST Tue Jul 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL COUNTIES UNTIL 600 PM MST... At 521 PM MST, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Apache Lake, or 13 miles north of Superior, moving northwest at 10 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Apache Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3353 11100 3341 11103 3342 11134 3369 11120 TIME...MOT...LOC 0021Z 113DEG 10KT 3348 11111 JS
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:15 PM MST | Special Weather Statement | PSR | La Paz | 45 min |
| Jul 20, 5:32 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 20, 6:22 PM MST | Special Weather Statement | PSR | 38 min | |
| Jul 20, 7:22 PM MST | Special Weather Statement | PSR | Pinal | 53 min |
| Jul 20, 8:19 PM MST | Special Weather Statement | PSR | Pinal | 41 min |
| Jul 20, 8:56 PM MST | Special Weather Statement | PSR | Pinal | 49 min |
| Jul 20, 11:51 PM MST | Special Weather Statement | PSR | 39 min | |
| Jul 21, 2:21 AM MST | Flash Flood Watch | PSR | Gila, Maricopa, Pinal | 5 days |
| Jul 21, 8:12 AM MST | Blowing Dust Advisory | PSR | La Paz, Maricopa, Yuma | 12 hr |
| Jul 21, 2:45 PM MST | Special Weather Statement | PSR | 45 min | |
| Jul 21, 2:46 PM MST | Dust Storm Warning | PSR | Pinal | 40 min |
| Jul 21, 3:07 PM MST | Special Weather Statement | PSR | 38 min | |
| Jul 21, 3:34 PM MST | Special Weather Statement | PSR | Maricopa | 41 min |
| Jul 21, 3:37 PM MST | Special Weather Statement | PSR | La Paz | 38 min |
| Jul 21, 3:42 PM MST | Special Weather Statement | PSR | Yuma | 48 min |
| Jul 21, 3:45 PM MST | Special Weather Statement | PSR | Maricopa | 45 min |
| Jul 21, 3:46 PM MST | Special Weather Statement | PSR | 29 min | |
| Jul 21, 3:51 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 21, 3:53 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 37 min |
| Jul 21, 3:55 PM MST | Special Weather Statement | PSR | Maricopa | 50 min |
| Jul 21, 4:01 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Jul 21, 4:11 PM MST | Special Weather Statement | PSR | La Paz | 49 min |
| Jul 21, 4:26 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 21, 4:28 PM MST | Special Weather Statement | PSR | Maricopa | 47 min |
| Jul 21, 4:32 PM MST | Special Weather Statement | PSR | 28 min | |
| Jul 21, 4:55 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Jul 21, 4:59 PM MST | Special Weather Statement | PSR | 46 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.